Arkansas, 2018

Tornado and Flash Flooding in Arkansas, March 27, 2018

March 27, 2018 · NWS TSA · 7 events in 4 counties and zones

Widespread thunderstorms developed across eastern Oklahoma during the evening of the 26th as a cold front moved into the area. These thunderstorms slowly spread into northwestern Arkansas during the morning of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread thunderstorms developed across eastern Oklahoma during the evening of the 26th as a cold front moved into the area. These thunderstorms slowly spread into northwestern Arkansas during the morning of the 27th. The strongest storms produced a tornado and damaging wind gusts across portions of west-central Arkansas. The heavy rainfall from these thunderstorms resulted in isolated flash flooding across portions of northwestern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 27, 5:24 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 27, 5:24 AM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
624 AM CDT Tue Mar 27 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Widepsread showers/thunderstorms along with IFR conditions will
persist through the morning, with the heaviest rainfall shifting
into southeast Oklahoma and west cental Arkansas by early afternoon.
The bulk of the rainfall will shift southeast of the area this
evening although MVFR/IFR cigs will likely continue into the
overnight hours.

&&

.PREV DISCUSSION... /Issued 300 AM CDT Tue Mar 27 2018/

DISCUSSION...
Main forecast concern is ongoing heavy rain and flooding potential
across most of eastern Oklahoma and all of northwest and west
central Arkansas. The existing Flood Watch will remain unchanged
with this forecast package but would expect that the day shift
could begin trimming the northern edges of it.

Slow-moving cold front has made some, but not a lot of progress
into the forecast area early this morning, currently stretching
from central portions of Creek County northeastward to near
Bartlesville and northeast of Nowata. Additional showers and
thunderstorms have begun to develop along the cold front during
the past hour, a trend that should continue through the rest of
the morning. This activity will move over areas that saw between 1
and 2 inches of rain late yesterday evening and earlier this
morning. Also, thunderstorms presently in portions of western
north Texas will make a run at parts of east central and southeast
Oklahoma later this morning, posing a heavy rain and flooding
threat as well. The axis of heavy rain will shift southward
through the day with the front, leaving mainly light to moderate
rainfall potential behind it. The bulk of the heavy rain potential
still looks to be southeast of the area by this evening so the
timing of the Flood Watch looks good for now for the southeastern
counties.

In addition to the heavy rain and flood threats, instability will
increase this afternoon in advance of the front across portions
of southeast Oklahoma, leading to a small severe thunderstorm
threat.

The front is expected to stall for a short time just to the
southeast of the area until the upper disturbance finally swings
past late tomorrow. This will keep rain chances high, although
overall amounts will be lower by that point.

Surface high pressure will move into the area to close out the
work week, bringing a brief break in the wet weather. Another
round of thunderstorms and below normal temperatures will
accompany another cold front this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   53  42  59  45 / 100  20  30  40
FSM   65  51  62  49 / 100  90  70  50
MLC   62  47  59  45 / 100  70  70  30
BVO   50  40  59  42 /  90  20  20  40
FYV   60  46  60  44 / 100  60  60  60
BYV   60  44  59  45 / 100  60  60  60
MKO   59  44  59  45 / 100  50  60  50
MIO   52  42  60  43 /  90  20  30  50
F10   57  44  57  44 / 100  40  60  40
HHW   70  52  63  49 / 100 100  80  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this evening for OKZ049-053-057-058-060>076.

AR...Flood Watch through this evening for ARZ001-002-010-011-019-020-
     029.

&&

AVIATION.....18
Hazardous weather outlook, Mar 27, 3:52 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 AM CDT Tue Mar 27 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 AM CDT Tue Mar 27 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast Oklahoma and west central Arkansas.
	ONSET...This morning.

FLASH FLOOD.
	RISK...Limited.
	AREA...Southeast of Interstate 44.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Southeast of Interstate 44.
	ONSET...Ongoing.

DISCUSSION...
Widespread showers and thunderstorms will continue this morning
across much of eastern Oklahoma and northwest Arkansas. This activity
will eventually shift farther southeast into southeast Oklahoma
and west central Arkansas by later this morning or early afternoon
as a cold front sags south. A few of the storms could become strong
to marginally severe, with large hail and gusty winds being the main
threat.

The threat of heavy rainfall and flooding will persist through the day
with an additional 2 to 4 inches of rain possible. A Flood Watch
remains in effect for most of the area through 7 pm.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...High Wind Potential.
FRIDAY...No Hazards.
SATURDAY...Thunderstorm Potential.
SUNDAY and Monday...No Hazards.

EXTENDED DISCUSSION...
Additional showers and thunderstorms are possible by Wednesday as
the primary upper system approaches the region. Drier weather is
expected the remainder of the week, with rain returning to the
forecast by Saturday as the next front drops into the southern
Plains.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 27, 8:22 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
922 AM CDT TUE MAR 27 2018

ARZ019-029-OKZ072-076-271445-
Sebastian AR-Crawford AR-Sequoyah OK-Le Flore OK-
922 AM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CRAWFORD...NORTHWESTERN
SEBASTIAN...SOUTHEASTERN SEQUOYAH AND NORTHEASTERN LE FLORE COUNTIES
UNTIL 945 AM CDT...

At 922 AM CDT, strong thunderstorms were located along a line
extending from 2 miles northeast of Muldrow to 4 miles northwest of
Poteau. Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Poteau...                         Cedarville...
Mountainburg...                   Greenwood...
Alma...                           Barling...
Pocola...                         Muldrow...
Roland...                         Spiro...
Arkoma...                         Panama...
Dyer...                           Hackett...
Bonanza...                        Midland...
Cameron...                        Moffett...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 16.
 Interstate 40 in Oklahoma between mile markers 317 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3568 9409 3509 9428 3498 9477 3552 9460
TIME...MOT...LOC 1422Z 247DEG 30KT 3544 9457 3508 9469

Lacy

The radar

The Western Arkansas radar (KSRX), 5 km away, was scanning. The volume nearest the first event began at 14:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Sebastian

When
March 27, 8:43 AM CST to 8:45 AM CST
Where
Sebastian County, 0.75 mi E of Enterprise to 0.79 mi W of Cresent
Rating
EF0
Path length
2 mi
Path width
350 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.270, -94.417

This tornado damaged or destroyed several barns and snapped numerous large tree limbs as it moved east-northeast within the Cedar Creek valley, north of Highway 45. Based on this damage, maximum estimated wind in the tornado was 75 to 85 mph.

Thunderstorm Wind, Sebastian

When
March 27, 8:50 AM CST
Where
Sebastian County, 6 mi S of Ft Smith
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.293, -94.420

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Franklin

When
March 27, 9:43 AM CST
Where
Franklin County, 2 mi SE of Ozark
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.480, -93.805

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Franklin

When
March 27, 9:45 AM CST
Where
Franklin County, 3 mi ESE of Ozark
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.483, -93.781

Strong thunderstorm wind damaged two homes.

Thunderstorm Wind, Franklin

When
March 27, 9:45 AM CST
Where
Franklin County, 3 mi E of Ozark
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.500, -93.777

Strong thunderstorm wind blew down trees.

Flash Flood, Benton

When
March 27, 10:30 AM CST to 3:00 PM CST
Where
Benton County, Healing Spgs to 1.19 mi NW of Centerton
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
36.250, -94.280

Portions of numerous roads were flooded and impassable, including portions of Highway 12 and Highway 264.

Flash Flood, Madison

When
March 27, 11:00 AM CST to 3:00 PM CST
Where
Madison County, Aurora to 1.13 mi E of Aurora
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.000, -93.700

Portions of Highway 127 east of town were flooded and impassable.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyThe tornado archive for Arkansas, 2018Warnings in Arkansas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745125, 745126, 745127, 745128, 745129, 745133, 745131.